Arkansas, 2008

Flash Flood and Hail in Arkansas, April 22, 2008

April 22, 2008 · NWS LZK · 23 events in 13 counties and zones

A cluster of thunderstorms formed in Missouri early on April 22nd. The storms built into northern Arkansas during the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cluster of thunderstorms formed in Missouri early on April 22nd. The storms built into northern Arkansas during the morning. The storms brought cooler air into the region, which clashed with much warmer conditions farther south. This created a very unstable atmosphere, with storms becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 22, 8:05 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 22, 8:05 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LITTLE ROCK AR
905 AM CDT TUE APR 22 2008

.DISCUSSION...
EARLIER UPDATE FOR SEVERE THUNDERSTORM WATCH UNTIL 1 PM FOR PARTS OF
NORTH AR. MCS MOVING OUT OF SOUTHERN MO AND NE OK INTO NORTHERN AR.
OVERALL TREND HAS SHOWN SOME WEAKENING...DUE TO MAIN MOISTURE SURGE
INTO NE OK AND WEST AR...WHILE A BIT LESS OVER NE TO EAST AR.
MORNING SOUNDINGS HAVE PRECIP WATER AROUND 1 INCH AND QUITE UNSTABLE
WITH KLZK SOUNDING WITH AN LI -10 AND CAPE OF 3000 J/KG.
DIFFERENTIAL HEATING WILL KEEP INSTABILITY UP MOST OF THE DAY. SO
MAY SEE ISOLATED STRONG TO SEVERE THREAT NORTH AND LATER IN CENTRAL
AR IN THE AFTERNOON. SHORT RANGE MODELS MOVE UPPER LIFT OVER AR
TODAY. JET DYNAMICS ARE LACKING SO HAIL AND GUSTY WINDS MAIN
THREATS. (59)

&&

.PREV DISCUSSION... /ISSUED 627 AM CDT TUE APR 22 2008/

.AVIATION...
PATCHY LOW CLOUDS AND FOG WILL PERSIST FOR SEVERAL HOURS THIS
MORNING WITH MVFR TO VFR CONDITIONS. A COLD FRONT OVER THE CENTRAL
PLAINS WILL MOVE VERY SLOWLY TOWARDS THE STATE TODAY WITH
SCATTERED...MAINLY AFTERNOON...SHOWERS AND THUNDERSTORMS.
PRECIPITATION CHANCES WILL DECREASE AFTER SUNSET WITH OCCASIONAL
LOW CLOUDS FORMING AROUND SUNRISE. ONLY ISOLATED PRECIPITATION IS
EXPECTED THROUGH THE NIGHT WITH GENERALLY VFR CONDITIONS EXPECTED.
&&

.PREV DISCUSSION... /ISSUED 345 AM CDT TUE APR 22 2008/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT
SATELLITE IMAGES SHOW DECREASING CLOUDS OVER ARKANSAS.
HOWEVER...THERE IS EVIDENCE OF LOW CLOUDS MOVING NORTH THROUGH
LOUISIANA AND SHOULD MAKE IT INTO SOUTH ARKANSAS EARLY THIS MORNING.
EXPECT LOW CLOUDS TO INCREASE AT LEAST OVER CENTRAL AND SOUTH
SECTIONS. LATEST KLZK SOUNDING SHOWS AN INVERSION AT 6K FT WHICH
WILL KEEP THE MOISTURE TRAPPED BELOW.

UPPER RIDGE AND LIMITED MOISTURE ARE MAKING IT DIFFICULT FOR RAIN TO
DEVELOP OVER THE AREA. UPPER RIDGE AXIS CONTINUES ALONG THE
MISSISSIPPI RIVER. SURFACE COLD FRONT CONTINUES TO WORK THROUGH THE
PLAINS. LOWERED POPS FOR THIS MORNING. KEPT CHANCE POPS FOR THIS
AFTERNOON WHEN BETTER HEATING IS EXPECTED. THE FRONT IS EXPECTED TO
STALL ACROSS CENTRAL ARKANSAS BY WEDNESDAY...BEFORE LIFTING NORTH ON
THURSDAY. A STRONGER SHORT WAVE MOVES ALONG THE FRONT WEDNESDAY
NIGHT AND THURSDAY. THIS WILL ENHANCE PRECIPITATION OPPORTUNITIES.
GFS SEEMS TO BE OVERDOING THE QPF BUT HIGHEST AMOUNTS SHOULD BE
WEDNESDAY NIGHT AND THURSDAY. WILL KEEP CHANCE POPS IN THE FORECAST
THROUGH THE PERIOD.

ANOTHER COLD FRONT WILL MOVE INTO THE AREA FRIDAY AND BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS. THIS FRONT WILL BE SLOW TO MOVE
THROUGH WITH SOUTHWEST FLOW ALOFT...AND WILL KEEP POPS THROUGH
FRIDAY NIGHT. ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH THE
PERIOD.

LONG TERM...SATURDAY THROUGH MONDAY NIGHT
MAJOR DIFFERENCES BETWEEN THE MODELS THIS MORNING WITH THE GFS THE
DEFINITE OUTLIER. WHILE THE GFS HAS BACKED OFF SOMEWHAT VERSUS THIS
TIME LAST LIGHT REGARDING THE GENERATION OF AN INTENSE MID LEVEL
CYCLONE OVER THE MID SOUTH...ITS SOLUTION IS STILL DISREGARDED.
GENERALLY WILL FOLLOW THE ECMWF SOLUTION THIS MORNING WHICH DOES
HAVE SOME SUPPORT FROM THE CANADIAN MODEL WITH A HIGH AMPLITUDE AND
SOMEWHAT PROGRESSIVE UPPER FLOW EXPECTED.

PERIOD INITIATES WITH RIDGING OVER THE NEW ENGLAND STATES AND BROAD
TROF STRETCHING FROM THE GREAT LAKES ACROSS THE NORTHERN PLAINS AND
INTO THE NORTHERN ROCKIES. FRONTAL BOUNDARY WILL BE OVER THE
SOUTHEAST CORNER OF THE FORECAST AREA SATURDAY MORNING WITH MINIMAL
POPS EARLY OVER THE FAR SOUTHEAST. SHORTWAVE ENERGY DROPS INTO THE
AFOREMENTIONED NORTHERN TROF WITH UPPER LOW MOVING FROM THE NORTHERN
PLAINS INTO THE NORTHERN GREAT LAKES BY THE END OF THE PERIOD. FLOW
BUCKLES IN RESPONSE WITH NORTHWEST FLOW PREVAILING THROUGH THE
PERIOD FOR TEMPERATURES AT OR SLIGHTLY BELOW SEASONAL NORMS.

WEAK SURFACE RIDGE FOLLOWS THE FRONT AND WILL PREVAIL THROUGH MID
DAY SUNDAY WITH DRY CONDITIONS EXPECTED. AS UPPER LOW MOVES INTO THE
GREAT LAKES...A WEAK FRONT WILL DROP DOWN FROM THE NORTH AND MOVE
OVER THE AREA SUNDAY AFTERNOON AND EVENING BUT BEST MOISTURE
SHUNTED TO THE EAST AND WILL LEAVE FORECAST DRY FOR NOW. A
REINFORCING SHOT OF COOLER AND DRIER AIR COMES IN BEHIND IT
ACCOMPANIED BY ANOTHER AREA OF HIGH PRESSURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     80  62  79  62 /  30  30  30  50
CAMDEN AR         83  66  83  66 /  30  30  30  50
HARRISON AR       80  61  77  61 /  30  30  30  50
HOT SPRINGS AR    82  65  80  65 /  30  30  30  50
LITTLE ROCK   AR  82  65  81  64 /  30  30  30  50
MONTICELLO AR     83  66  83  66 /  30  30  30  40
MOUNT IDA AR      82  65  80  64 /  30  30  30  50
MOUNTAIN HOME AR  80  61  77  61 /  30  30  30  50
NEWPORT AR        81  63  80  63 /  30  30  20  50
PINE BLUFF AR     82  66  82  65 /  30  30  30  50
RUSSELLVILLE AR   81  63  78  62 /  30  30  30  50
SEARCY AR         81  64  80  63 /  30  30  30  50
STUTTGART AR      82  65  82  65 /  30  30  30  50
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...51 / LONG TERM...56
AVIATION...56
Hazardous weather outlook, Apr 22, 7:15 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE LITTLE ROCK AR
815 AM CDT TUE APR 22 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE APR 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE STORMS POSSIBLE OVER NORTHERN PARTS OF
ARKANSAS. A COLD FRONT EXTENDS FROM CENTRAL MISSOURI TO NORTHEAST
OKLAHOMA TO NORTHERN TEXAS AT THIS TIME. THE BOUNDARY WILL MOVE VERY
LITTLE THROUGH THE DAY AS IT RUNS INTO UPPER LEVEL HIGH PRESSURE
CENTERED OVER THE MISSISSIPPI RIVER. SEVERAL WEAK IMPULSES WILL
STILL MOVE THROUGH THE PREVAILING FLOW ALOFT AND MAY TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW ISOLATED STRONG TO SEVERE
STORMS WILL BE POSSIBLE OVER NORTHERN ARKANSAS THIS MORNING TO EARLY
AFTERNOON. THE CHANCES FOR PRECIPITATION WILL INCREASE THIS
AFTERNOON AS SURFACE HEATING IN THE VERY MOIST AIR MASS IN PLACE
WILL HELP THE AIR MASS BECOME UNSTABLE. SOME STORMS COULD BECOME
BRIEFLY STRONG TO SEVERE...BUT NO WIDESPREAD SEVERE WEATHER IS
EXPECTED.

ALSO...EXCESSIVE RUNOFF FROM HEAVY RAINS OVER THE LAST MONTH WILL
CONTINUE TO CAUSE FLOODING OF RIVERS...STREAMS AND LOW WATER
CROSSINGS ACROSS MUCH OF THE NATURAL STATE. TODAYS RAIN AMOUNTS ARE
EXPECTED TO BE LIGHT...BUT A FEW SPOTS THAT SEE STORMS MAY RECEIVE
AROUND A QUARTER TO UP TO ONE INCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXCESSIVE RUNOFF FROM HEAVY RAINS OVER THE LAST MONTH WILL CONTINUE
TO CAUSE FLOODING OF RIVERS...STREAMS AND LOW WATER CROSSINGS ACROSS
MUCH OF THE NATURAL STATE.

THE FRONT WILL MOVE INTO CENTRAL ARKANSAS BY WEDNESDAY MORNING
BEFORE RETREATING BACK TO THE NORTH ON THURSDAY. SEVERAL STRONGER
UPPER LEVEL DISTURBANCES WILL TRAVERSE THE FRONT WEDNESDAY NIGHT AND
THURSDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS THE RESULT.

LOCALLY HEAVY RAIN WILL BE POSSIBLE BUT IT APPEARS THE HIGHEST
RAINFALL AMOUNTS WILL REMAIN JUST TO THE WEST AND NORTH OF THE STATE
IN THE VICINITY OF THE FRONT. SOME STORMS MAY BECOME BRIEFLY STRONG
BUT AGAIN...NO WIDESPREAD SEVERE WEATHER IS EXPECTED. YET ANOTHER
FRONT WILL MOVE ACROSS THE REGION FRIDAY AND FRIDAY NIGHT WITH
ADDITIONAL CHANCES OF MORE SHOWERS AND THUNDERSTORMS WITH A FEW OF
THE STORMS APPROACHING SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56/59

In the hours before

Special weather statement, Apr 22, 7:35 AM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
835 AM CDT TUE APR 22 2008

ARZ003-012-221420-
BOONE-NEWTON-
835 AM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT FOR BOONE AND NEWTON COUNTIES UNTIL 915
AM CDT...

AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF HARRISON...MOVING SOUTHEAST
AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...HARRISON...BELLEFONTE...PRUITT AND JASPER.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

44
Special weather statement, Apr 22, 9:50 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1050 AM CDT TUE APR 22 2008

ARZ007-015-016-025-221635-
INDEPENDENCE-IZARD-JACKSON-SHARP-
1050 AM CDT TUE APR 22 2008

...SIGNIFICANT WEATHER ALERT FOR INDEPENDENCE...IZARD...JACKSON AND
SHARP COUNTIES UNTIL 1130 AM CDT...

AT 1045 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM IMBODEN TO 9 MILES
NORTHEAST OF CAVE CITY TO OXFORD...MOVING SOUTHEAST AT 30 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE ZION...MELBOURNE...HIGHWAY 58
AND 115...GRANGE...GILLIHAN LAKE AND CALAMINE.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

44

The radar

The Springfield radar (KSGF), 129 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 11 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Marion

When
April 22, 10:00 AM CST
Where
Marion County, Flippin
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.270, -92.600

A barn was destroyed on County Road 5014.

Hail, White

When
April 22, 11:45 AM CST
Where
White County, Providence
Measured
0.88 in hail
Reported by
Public
Coordinates
35.370, -91.680

Hail, Van Buren

When
April 22, 12:00 PM CST
Where
Van Buren County, Chimes
Measured
0.88 in hail
Reported by
Public
Coordinates
35.700, -92.730

Thunderstorm Wind, Van Buren

When
April 22, 12:00 PM CST
Where
Van Buren County, Chimes
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.700, -92.730

Hail, Lonoke

When
April 22, 12:48 PM CST
Where
Lonoke County, Ward
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.030, -91.970

Hail, Prairie

When
April 22, 12:48 PM CST
Where
Prairie County, Des Arc
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.970, -91.500

Thunderstorm Wind, Lonoke

When
April 22, 12:48 PM CST
Where
Lonoke County, Ward
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.030, -91.970

Hail, Prairie

When
April 22, 12:50 PM CST
Where
Prairie County, Des Arc
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.970, -91.500

Hail, Faulkner

When
April 22, 1:18 PM CST
Where
Faulkner County, Vilonia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.080, -92.220

Hail, Pulaski

When
April 22, 1:24 PM CST
Where
Pulaski County, Jacksonville
Measured
1 in hail
Reported by
Public
Coordinates
34.870, -92.100

Hail, Pulaski

When
April 22, 1:50 PM CST
Where
Pulaski County, Levy
Measured
0.75 in hail
Reported by
Public
Coordinates
34.800, -92.270

Hail, Pulaski

When
April 22, 1:55 PM CST
Where
Pulaski County, Little Rock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.730, -92.280

Flash Flood, Pulaski

When
April 22, 2:10 PM CST
Where
Pulaski County, 1.63 mi SW of North Little Rock to 1.53 mi SW of North Little Rock
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
34.753, -92.270

Flash flooding was reported at the intersection of Riverfront Drive and Main Street.

Thunderstorm Wind, Pulaski

When
April 22, 2:20 PM CST
Where
Pulaski County, Maumelle
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
34.870, -92.400

A tree fell on a house.

Thunderstorm Wind, Jefferson

When
April 22, 2:45 PM CST
Where
Jefferson County, 4 mi SE of Pine Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
34.179, -91.971

Thunderstorm Wind, Lincoln

When
April 22, 3:26 PM CST
Where
Lincoln County, Grady
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
34.080, -91.700

A home and several outbuildings were damaged.

Thunderstorm Wind, Arkansas

When
April 22, 3:28 PM CST
Where
Arkansas County, Gillett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.120, -91.370

Hail, Lincoln

When
April 22, 3:30 PM CST
Where
Lincoln County, Varner
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.030, -91.620

Thunderstorm Wind, Drew

When
April 22, 4:00 PM CST
Where
Drew County, 2 mi W of Coleman
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.770, -91.785

A tree fell on a mobile home on Pleasant Springs Road.

Thunderstorm Wind, Drew

When
April 22, 4:10 PM CST
Where
Drew County, 1 mi N of College Station
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.594, -91.801

A traffic light was damaged at the intersection of Arkansas Highway 83 and U.S. Highway 425.

Thunderstorm Wind, Drew

When
April 22, 4:15 PM CST
Where
Drew County, Winchester
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.770, -91.480

The Murphy Store at U.S. Highway 65 and Arkansas Highway 138 received major roof damage.

Thunderstorm Wind, Desha

When
April 22, 4:15 PM CST
Where
Desha County, Dumas
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
33.880, -91.480

The covered entryway was blown off the front of a church on North College Street.

Hail, Scott

When
April 22, 4:45 PM CST
Where
Scott County, 5 mi E of Waldron
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.900, -93.992

Hail was reported on Cattleman Road off of Arkansas Highway 80.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92552, 91763, 91764, 91779, 91765, 91766, 91780, 91767, 91768, 91769, 91770, 91771, 91762, 91774, 91781, 91775, 91782, 91772, 91776, 91777, 91778, 96628, 91773.